Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2017, 7:20 PM CDT for Gove County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 7:20 PM CDT (00:20 UTC)
- Expired
- May 25, 2017, 8:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.75 in
- Wind
- 70.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
322
WUUS53 KGLD 260020
SVRGLD
KSC063-260100-
/O.NEW.KGLD.SV.W.0073.170526T0020Z-170526T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
720 PM CDT THU MAY 25 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Gove County in west central Kansas...
* Until 800 PM CDT
* At 719 PM CDT, a severe thunderstorm was located 11 miles south of
Gove, moving southeast at 30 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Quinter and Gove.
This includes Interstate 70 in Kansas between mile markers 107 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10063 3908 10058 3906 10015 3870 10016
TIME...MOT...LOC 0019Z 309DEG 27KT 3880 10042
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
$$
TL/DR1 follow-up statement
157
WWUS53 KGLD 260042
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
742 PM CDT THU MAY 25 2017
KSC063-260100-
/O.CON.KGLD.SV.W.0073.000000T0000Z-170526T0100Z/
Gove KS-
742 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN GOVE COUNTY...
At 742 PM CDT, a severe thunderstorm was located 8 miles north of
Pendennis, moving east at 35 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Quinter and Gove.
This includes Interstate 70 in Kansas between mile markers 107 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10063 3908 10058 3906 10015 3870 10016
TIME...MOT...LOC 0042Z 288DEG 28KT 3876 10028
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
$$
TL/DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:02 PM CDT, 18 minutes earlier.
Area forecast discussion, May 25, 7:02 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Goodland KS 602 PM MDT Thu May 25 2017 .SHORT TERM...(This evening through Friday) Issued at 255 PM MDT Thu May 25 2017 Latest upper air analysis shows a short wave trough moving onto the High Plains from the west. Water vapor imagery shows the short wave trough within a corridor of higher water vapor. At the surface a dry line was located east of the CO/KS border arcing northwest near I-70. To the north a cold front was sagging south into Northern CO. For the rest of the afternoon am expecting storm activity to increase over far Eastern Colorado as instability increases under the upper level short wave trough. Meanwhile the front will continue to move south which will increase the potential for tornadic development this afternoon. There continues to be a limited window for severe storms to develop ahead of the short wave trough due to most of the CAPE being capped off except for a narrow corridor ahead of the trough. Am expecting the storms to cluster later this afternoon as the main short wave trough responsible for the storm development moves in. Main threat will be large hail, with the potential for larger hail closer to 2 inches in diameter in KS where the CAPE and shear will be stronger, and damaging wind gusts due to the dry environment and high cloud bases. Early this evening the storm activity should be centered over the Tri-State Area. There could be some training storm activity along the weak cold front along the KS/NE border. Storms should begin to exit the forecast area around mid evening as the upper level short wave trough moves east of the area. However models are hinting at the possibility of elevated storms forming as minor ripples in the upper level flow move over the forecast area behind the storm activity. Am doubtful of this since the environment usually stabilizes behind a cluster of storms in the evening. The storm activity will push the weak front well south of the forecast area. Friday another more intense round of severe weather is expected to begin during the latter half of the afternoon as an upper level short wave trough approaches from the west. The weak front will return over the southwest/west quadrant of the forecast area. Along and south of the front CAPE will be highest and will begin to be uncapped during the latter half of the afternoon. Meanwhile the upper level short wave trough will move overhead which should initiate storm development. This short wave trough will not move very fast to the east, so there could be repeated storm development over the southwest/west part of the forecast area as a result. Deep layer shear will be stronger than today, 40-50 kts, favorable for stronger storms than today. With the upper level short wave trough moving fairly slowly and precipitable water values above normal, heavy rainfall will be much more likely than today. .LONG TERM...(Friday night through Thursday) Issued at 255 PM MDT Thu May 25 2017 Friday night-Saturday: Shortwave approaches the area in the late afternoon/early evening. Models are advertising a decent setup for the potential of severe weather and moderate rainfall through this period. 12Z NAM model soundings for KGLD have MUCAPE around 1700 J/kg, 0-6km shear near 55 kt, and rightward curving hodographs during the evening and overnight hours. Our CWA is currently shown in the Slight Risk area by the SPC and as of now, all modes of severe weather are possible. Also, PWAT values could be as high as 0.9-1.0 in. which may result in some decent rainfall amounts. Currently, forecast QPF amounts are between 0.5-1.0 inch across areas north of I-70. Rain chances wane through the day as high pressure builds into the area through Saturday night. Temperatures should be near normal Friday night with lows around 50 and below normal Saturday with highs in the mid 60s and lows in the mid to upper 40s. Sunday-Thursday: Upper level ridging dominates the weather pattern Sunday through Monday. Slight chance of rain and thunderstorms Tuesday with a better chance coming Wednesday. Temperatures warm each day with highs in the low 80s and lows in the mid 50s Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 532 PM MDT Thu May 25 2017 VFR conditions with scattered thunderstorms with intermittent MVFR conditions passing through the area will continue through about 04Z at both GLD and MCK. After 04Z...lower clouds will begin to clear out with high clouds remaining overnight that are expected to diminish by mid day on Friday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...LOCKHART
Hazardous weather outlook, May 25, 4:36 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 336 PM MDT Thu May 25 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 336 PM MDT Thu May 25 2017 /436 PM CDT Thu May 25 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected to develop near the Kansas and Nebraska border around 2 pm MDT (3 pm CDT) and spread east across the area through 9 pm MDT (10 pm CDT). A few severe storms are possible during this time, with the largest threat being strong microburst winds in excess of 65 mph...blowing dust and large hail up to 3 inches in diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms are expected across much of the area Friday afternoon through the night as a weather disturbance moves off the Colorado front range and into the area. Supercell thunderstorms producing very large hail, damaging winds and possibly a tornado will be the primary threats in the afternoon. The storms are expected to organize into a large cluster of storms in the evening and overnight hours with the primary threats becoming large hail, damaging winds, locally heavy rainfall and possible flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any storm reports through social media or by phone are very helpful. JTL
In the hours before
Local storm report, May 25, 6:00 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 5 ENE CLARKVILLE 40.40N 102.54W
05/25/2017 E1.00 INCH YUMA CO TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF ECKLEY, CO.
0315 PM HAIL 7 S YUMA 40.02N 102.72W
05/25/2017 E1.25 INCH YUMA CO COCORAHS
0327 PM HAIL 6 NE IDALIA 39.75N 102.21W
05/25/2017 E3.00 INCH YUMA CO STORM CHASER
WINDSHEILD SMASHED. ISOLATED STONES LARGER THAN
BASEBALLS.
0335 PM TORNADO 5 N BONNY RESERVOIR 39.69N 102.17W
05/25/2017 YUMA CO STORM CHASER
LASTED ROUGHLY 5 MINUTES.
0350 PM HAIL 3 E KANORADO 39.34N 101.98W
05/25/2017 E0.88 INCH SHERMAN KS STORM CHASER
0408 PM HAIL 7 E KANORADO 39.34N 101.91W
05/25/2017 E0.50 INCH SHERMAN KS PUBLIC
0409 PM HAIL 2 WSW RULETON 39.33N 101.91W
05/25/2017 M0.88 INCH SHERMAN KS STORM CHASER
.9 INCH DIAMETER HAIL.
0418 PM HAIL 7 S RULETON 39.24N 101.88W
05/25/2017 E1.00 INCH SHERMAN KS STORM CHASER
0422 PM HAIL 10 S GOODLAND 39.20N 101.71W
05/25/2017 E1.50 INCH SHERMAN KS STORM CHASER
0427 PM HAIL 10 S GOODLAND 39.20N 101.71W
05/25/2017 E0.88 INCH SHERMAN KS STORM CHASER
REPORTED ON HWY 27.
0448 PM TSTM WND GST 13 S EDSON 39.14N 101.54W
05/25/2017 E80.00 MPH SHERMAN KS STORM CHASER
OCCURRED WITH BASEBALL SIZE HAIL. REPORTED ON CR 29 .3
MILES NORTH OF COUNTY LINE.
0448 PM HAIL 13 S EDSON 39.14N 101.51W
05/25/2017 E2.75 INCH SHERMAN KS STORM CHASER
OCCURRED WITH 80 MPH WINDS REPORTED ON CR 29 ROUGHLY .3
MILES NORTH OF COUNTY LINE.
0456 PM HAIL 8 NW WINONA 39.14N 101.35W
05/25/2017 E1.75 INCH THOMAS KS NWS EMPLOYEE
&&
JLUNDQUISTLocal storm report, May 25, 6:02 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL WINONA 39.06N 101.25W
05/25/2017 E0.50 INCH LOGAN KS TRAINED SPOTTER
ALSO WINDS ESTIMATED OVER 65 MPH
&&
BWARRENLocal storm report, May 25, 6:36 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL GOODLAND 39.35N 101.71W
05/25/2017 E0.50 INCH SHERMAN KS NWS EMPLOYEE
&&
BWARRENLocal storm report, May 25, 6:46 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 1 ENE GOODLAND 39.35N 101.69W
05/25/2017 E0.25 INCH SHERMAN KS COCORAHS
&&
BWARRENLocal storm report, May 25, 7:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL GRINNELL 39.12N 100.63W
05/25/2017 E0.88 INCH GOVE KS EMERGENCY MNGR
PEAK WIND OF 70MPH.
&&
BWARRENLocal storm report, May 25, 7:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 3 S OAKLEY 39.08N 100.85W
05/25/2017 LOGAN KS EMERGENCY MNGR
METAL SHED BLOWN DOWN. BROKEN POWER POLL. NUMBER OF TREES
BLOWN DOWN INCLUDING ONE THAT WAS 30 FEET TALL.
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 52 min |
| May 25, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 23 min |
| May 25, 8:07 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 21 min |
| May 25, 8:18 PM CDT | Special Weather Statement | GLD | Gove | 27 min |
| May 25, 8:31 PM CDT | Special Weather Statement | GLD | Graham | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.